Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 293, NWS Norman, OK

May 27, 2001Garvin County, Stephens County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 27, 2001, 11:29 PM CDT for Garvin County, Stephens County, Oklahoma. It was in force for 61 min. 4 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 27, 2001, 11:29 PM CDT (04:29 UTC)
Expired
May 28, 2001, 12:30 AM CDT
In force
61 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Garvin County, OK, Stephens County, OK

The radar

The Norman radar (KTLX), 114 km from the middle of the area, began a volume at 04:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 11:30 PM CDTThunderstorm WindArdmore, OKA tractor-trailer was overturned on Interstate 35 near mile marker 34. The cafeteria at Ardmore High School sustained structural damage.
May 27, 11:30 PM CDTThunderstorm Wind 52 EHastings, OK
May 27, 11:30 PM CDTHail 0.75Hastings, OK
May 28, 12:00 AM CDTHail 1Frederick, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 10:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 4.5 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2001-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2894 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2001-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2894 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1394 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 280432
SVROKC

OKC019-049-069-085-095-099-137-280530-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1129 PM CDT SUN MAY 27 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JOHNSTON COUNTY IN SOUTHEAST OKLAHOMA
  MARSHALL COUNTY IN SOUTHEAST OKLAHOMA
  CARTER COUNTY IN SOUTHERN OKLAHOMA
  GARVIN COUNTY IN SOUTHERN OKLAHOMA
  LOVE COUNTY IN SOUTHERN OKLAHOMA
  MURRAY COUNTY IN SOUTHERN OKLAHOMA
  STEPHENS COUNTY IN SOUTHERN OKLAHOMA

* UNTIL 1230 AM CDT

* AT 1129 PM CDT...DOPPLER RADAR DETECTED A LINE OF SEVERE   
THUNDERSTORMS FROM 10 MILES NORTH OF SULPHUR TO ARDMORE...
TO WAURIKA...MOVING RAPIDLY SOUTHEAST AT 60 MPH. WINDS IN EXCESS OF 
80 MPH WILL CAUSE SIGNIFICANT WIND DAMAGE.

THIS WARNING REPLACES THE TORNADO WARNING FOR CARTER COUNTY.
   
* LOCATIONS IN THE WARNING INCLUDE ARDMORE...LAKE MURRAY...LAKE 
TEXOMA...WAURIKA...MARIETTA AND TISHOMINGO.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING PARTICULARLY DAMAGING
WINDS. MOBILE HOMES AND HIGH PROFILE VEHICLES ARE ESPECIALLY
SUSCEPTIBLE TO HIGH WINDS AND MAY BE OVERTURNED. MOVE TO A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3474 9704 3462 9747 3436 9774 3368 9734
          3389 9666 3418 9646
ANDRA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 8:41 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, May 27, 8:41 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
841 PM CDT SUN MAY 27 2001

DESPITE WIDESPREAD SEVERE T-STORMS ACROSS N OK... WHICH WILL SWEEP
SE ACROSS MOST IF NOT ALL OF THE REST OF THE CWA OVERNIGHT...
PREVIOUS FORECAST PACKAGE COVERED THINGS SO WELL THAT ONLY MINOR
ADJUSTMENTS ARE NEEDED AT THIS TIME. WILL DROP THE PROBABILITY
WORDING ACROSS N AND CENTRAL OK, AND UP POPS TO LIKELY/CATEGORICAL
IN THE S, AS SOLID LINE OF CONVECTION ALONG LEADING EDGE OF MCS
ENSURES THAT NEARLY ALL AREAS WILL GET A PIECE OF THE ACTION.
STORMS AND ASSOCIATED SEVERE POTENTIAL WILL DECREASE BY OR JUST
AFTER MIDNIGHT IN THE N AS THE COMPLEX MOVES S OF THESE AREAS. MAIN
SEVERE THREAT EXPECTED TO BE DAMAGING WINDS AS THE ASSOCIATED COLD
POOL ACCELERATES SE-WARD, BUT LARGE HAIL ALSO WILL REMAIN A THREAT
WITH SOME OF THE CORES. FLASH FLOOD THREAT APPEARS TO BE LESSENING
AS THE PRIMARY CONVECTIVE LINE IS PERPENDICULAR TO THE MOTION
VECTOR, REDUCING THE THREAT OF TRAIN ECHOES. STILL NEED TO KEEP A
MENTION OF HEAVY RAINFALL, THO.

ZONE UPDATE OUT BY 9 PM. ANOTHER UPDATE WILL BE NEEDED AROUND
MIDNIGHT TO ADDRESS TEMPORAL WORDING AND UPDATE THE PROGRESS OF THE
MCS.

24

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, May 27, 6:51 PM CDT, 4 hours 38 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
651 PM CDT SUN MAY 27 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    WOODS                     OK   1.00 INCH HAIL
05/27/01   WOODS                          CAPRON FD

0644 PM    BURLINGTON                OK   .75 =INCH HAIL
05/27/01   ALFALFA                        SPOTTER REPORT

FM
Local storm report, May 27, 9:19 PM CDT, 2 hours 10 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
919 PM CDT SUN MAY 27 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0825 PM    8 S FARGO                 OK   1.00 INCH HAIL
05/27/01   ELLIS                          REPORTED BY EOC

0821 PM    4 N ENID                  OK   60 MPH WIND GUST
05/27/01   GARFIELD                       ESTIMATED BY SPOTTER

0821 PM    4 N ENID                  OK   .75 INCH HAIL
05/27/01   GARFIELD                       REPORTED BY SPOTTER

0802 PM    15 N GAGE                 OK   60 MPH WIND GUST
05/27/01   ELLIS                          ESTIMATED BY SPOTTER

0802 PM    15 N GAGE                 OK   1.00 INCH HAIL
05/27/01   ELLIS                          REPORTED BY SPOTTER

0805 PM    5 SW TANGIER              OK   60 MPH WIND GUST
05/27/01   WOODWARD                       ESTIMATED BY SPOTTER

0805 PM    1 NE FARGO                OK   60 MPH WIND GUST
05/27/01   ELLIS                          ESTIMATED BY SPOTTER

0800 PM    SHATTUCK                  OK   70 MPH WIND GUST
05/27/01   ELLIS                          ESTIMATED BY SPOTTER

0800 PM    21 NNE MOORELAND          OK   64 MPH WIND GUST
05/27/01   WOODWARD                       MEASURED BY OKLAHOMA
                                          MESONET

0755 PM    21 NNE MOORELAND          OK   65 MPH WIND GUST
05/27/01   WOODWARD                       MEASURED BY OKLAHOMA
                                          MESONET

0750 PM    21 NNE MOORELAND          OK   66 MPH WIND GUST
05/27/01   WOODWARD                       MEASURED BY OKLAHOMA
                                          MESONET

0725 PM    1 SW BUFFALO              OK   60 MPH WIND GUST
05/27/01   HARPER                         MEASURED BY OKLAHOMA
                                          MESONET

0705 PM    1 SSW CHEROKEE            OK   60 MPH WIND GUST
05/27/01   ALFALFA                        MEASURED BY OKLAHOMA
                                          MESONET

0758 PM    6 N MOORELAND             OK   60 MPH WIND GUST
05/27/01   WOODWARD                       ESTIMATED BY SPOTTER

0740 PM    21 NE MOORELAND           OK   60 MPH WIND GUST
05/27/01   WOODWARD                       MEASURED BY OKLAHOMA
                                          MESONET

0740 PM    16 NNE FREEDOM            OK   66 MPH WIND GUST
05/27/01   WOODS                          MEASURED BY OKLAHOMA
                                          MESONET

0745 PM    16 NNE FREEDOM            OK   62 MPH WIND GUST
05/27/01   WOODS                          MEASURED BY OKLAHOMA
                                          MESONET

0720 PM    BUFFALO                   OK   .75 INCH HAIL
05/27/01   HARPER                         REPORTED BY EOC

0710 PM    5 N SELMAN                OK   WIND DAMAGE
05/27/01   HARPER                         CARPORT DESTROYED AND STORM
                                          DOOR BLOWN AWAY
                                          PUBLIC REPORT

0745 PM    6 N MAY                   OK   WIND DAMAGE
05/27/01   HARPER                         POWER POLES SNAPPED AND
                                          TRACTOR TRAILER OVERTURNED
                                          REPORTED BY SPOTTER

0725 PM    2 S BUFFALO               OK   60 MPH WIND GUST
05/27/01   HARPER                         ESTIMATED BY SPOTTER

0730 PM    1 SW BUFFALO              OK   68 MPH WIND GUST
05/27/01   HARPER                         MEASURED BY OKLAHOMA
                                          MESONET

0700 PM    CHEROKEE                  OK   .88 INCH HAIL
05/27/01   ALFALFA                        REPORTED BY EOC

0721 PM    CHEROKEE                  OK   60 MPH WIND GUST
05/27/01   ALFALFA                        ESTIMATED BY EOC

0710 PM    1 SSW CHEROKEE            OK   62 MPH WIND GUST
05/27/01   ALFALFA                        MEASURED BY OKLAHOMA
                                          MESONET

LANE
Local storm report, May 27, 10:25 PM CDT, 1 hour 4 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1025 PM CDT SUN MAY 27 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0941 PM    WEATHERFORD               OK   80 MPH WIND GUST
05/27/01   CUSTER                         ESTIMATED BY EOC

0941 PM    WEATHERFORD               OK   1.00 INCH HAIL
05/27/01   CUSTER                         REPORTED BY EOC

0935 PM    4 WNW BESSIE              OK   79 MPH WIND GUST
05/27/01   WASHITA                        MEASURED BY OKLAHOMA
                                          MESONET

0915 PM    3 SSE MARSHALL            OK   58 MPH WIND GUST
05/27/01   LOGAN                          MEASURED BY OKLAHOMA
                                          MESONET

0910 PM    3 N PUTNAM                OK   66 MPH WIND GUST
05/27/01   DEWEY                          MEASURED BY OKLAHOMA
                                          MESONET

0905 PM    3 N PUTNAM                OK   83 MPH WIND GUST
05/27/01   DEWEY                          MEASURED BY OKLAHOMA
                                          MESONET

0904 PM    2 N DOVER                 OK   75 MPH WIND GUST
05/27/01   KINGFISHER                     (ESTIMATED) HAM RADIO
                                          REPORT

0835 PM    6 SE MUTUAL               OK   65 MPH WIND GUST
05/27/01   WOODWARD                       MEASURED BY OKLAHOMA
                                          MESONET

0835 PM    4 WNW CAMARGO             OK   59 MPH WIND GUST
05/27/01   DEWEY                          MEASURED BY OKLAHOMA
                                          MESONET

0850 PM    6 SE MUTUAL               OK   69 MPH WIND GUST
05/27/01   WOODWARD                       MEASURED BY OKLAHOMA
                                          MESONET

0850 PM    4 WNW CAMARGO             OK   65 MPH WIND GUST
05/27/01   DEWEY                          MEASURED BY OKLAHOMA
                                          MESONET

0830 PM    6 SE MUTUAL               OK   68 MPH WIND GUST
05/27/01   WOODWARD                       MEASURED BY OKLAHOMA
                                          MESONET

0825 PM    2 WSW WOODWARD            OK   61 MPH WIND GUST
05/27/01   WOODWARD                       MEASURED BY OKLAHOMA
                                          MESONET

0820 PM    2 WSW WOODWARD            OK   65 MPH WIND GUST
05/27/01   WOODWARD                       MEASURED BY OKLAHOMA
                                          MESONET

0815 PM    7 SSW ALVA                OK   58 MPH WIND GUST
05/27/01   WOODS                          MEASURED BY OKLAHOMA
                                          MESONET

0805 PM    21 NNE MOORELAND          OK   61 MPH WIND GUST
05/27/01   WOODWARD                       MEASURED BY OKLAHOMA
                                          MESONET

0854 PM    HENNESSEY                 OK   70 MPH WIND GUST
05/27/01   KINGFISHER                     (ESTIMATED) HAM RADIO
                                          REPORT

0844 PM    5 N CANTON                OK   65 MPH WIND GUST
05/27/01   BLAINE                         ESTIMATED BY SPOTTER

0820 PM    22 SE WOODWARD            OK   WIND DAMAGE
05/27/01   WOODWARD                       POWERLINES DOWN AND TRACTOR
                                          TRAILER OVERTURNED REPORTED
                                          BY SPOTTER

LANE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:08 PM CDTTornado WarningOUNHarper52 min
May 27, 7:26 PM CDTTornado WarningOUNAlfalfa34 min
May 27, 7:33 PM CDTSevere Thunderstorm WarningOUNEllis, Woodward42 min
May 27, 7:50 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant55 min
May 27, 8:01 PM CDTSevere Thunderstorm WarningOUNMajor44 min
May 27, 8:15 PM CDTSevere Thunderstorm WarningOUNEllis, Woodward30 min
May 27, 8:23 PM CDTSevere Thunderstorm WarningOUNWoods37 min
May 27, 8:28 PM CDTSevere Thunderstorm WarningOUNDewey, Roger Mills47 min
May 27, 8:40 PM CDTSevere Thunderstorm WarningOUNGarfield, Kingfisher50 min
May 27, 8:41 PM CDTSevere Thunderstorm WarningOUNBlaine, Major34 min
May 27, 8:50 PM CDTSevere Thunderstorm WarningOUNLogan40 min
May 27, 8:56 PM CDTSevere Thunderstorm WarningOUNCuster34 min
May 27, 9:00 PM CDTSevere Thunderstorm WarningOUNNoble, Payne30 min
May 27, 9:25 PM CDTSevere Thunderstorm WarningOUNBeckham, Roger Mills65 min
May 27, 9:25 PM CDTSevere Thunderstorm WarningOUNWashita65 min
May 27, 9:26 PM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher, Logan, Oklahoma64 min
May 27, 9:26 PM CDTSevere Thunderstorm WarningOUNLincoln, Payne64 min
May 27, 9:56 PM CDTSevere Thunderstorm WarningOUNCaddo, Kiowa64 min
May 27, 9:59 PM CDTSevere Thunderstorm WarningOUNCleveland, Grady, McClain61 min
May 27, 10:22 PM CDTSevere Thunderstorm WarningOUNPottawatomie38 min
May 27, 10:22 PM CDTSevere Thunderstorm WarningOUNComanche53 min
May 27, 10:30 PM CDTSevere Thunderstorm WarningOUNLincoln, Oklahoma30 min
May 27, 10:32 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer58 min
May 27, 10:43 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman62 min
May 27, 10:48 PM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Murray42 min
May 27, 10:48 PM CDTSevere Thunderstorm WarningOUNCleveland, Grady, McClain42 min
May 27, 10:48 PM CDTSevere Thunderstorm WarningOUNStephens42 min
May 27, 10:57 PM CDTSevere Thunderstorm WarningOUNCotton63 min
May 27, 11:01 PM CDTSevere Thunderstorm WarningOUNKiowa29 min
May 27, 11:10 PM CDTTornado WarningOUNCarter35 min
May 27, 11:13 PM CDTSevere Thunderstorm WarningOUNJefferson47 min
May 27, 11:29 PM CDTSevere Thunderstorm WarningOUNCarter, Love, Marshall61 min
May 27, 11:29 PM CDTSevere Thunderstorm WarningOUNJohnston, Murray61 min
May 27, 11:46 PM CDTSevere Thunderstorm WarningOUNTillman29 min
May 27, 11:53 PM CDTSevere Thunderstorm WarningOUNBryan37 min
May 28, 12:00 AM CDTSevere Thunderstorm WarningOUNJefferson30 min
May 28, 12:21 AM CDTSevere Thunderstorm WarningOUNBryan, Johnston, Marshall54 min
May 28, 12:21 AM CDTSevere Thunderstorm WarningOUNAtoka54 min
May 28, 1:50 AM CDTSevere Thunderstorm WarningOUNCuster, Roger Mills40 min
May 28, 2:17 AM CDTSevere Thunderstorm WarningOUNWashita43 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.